Hail, Pecos
- When
- May 31, 4:47 PM CST to 4:52 PM CST
- Where
- Pecos County, 1 mi NW of Belding
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.790, -103.032
There was a large upper level trough over the western part of the country and a dryline across West Texas. An elevated temperature inversion was in place across the area with high instability above the inversion.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
There was a large upper level trough over the western part of the country and a dryline across West Texas. An elevated temperature inversion was in place across the area with high instability above the inversion. Fairly high moisture east of the dryline and wind shear were also present. The higher terrain in and around the Davis Mountains and Big Bend areas allowed for air to rise and thunderstorms to develop. These storms resulted in large hail and severe wind gusts across Pecos and Brewster Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 31, 1:45 PM CST, 3 hours 2 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Tue May 31 2022
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Tue May 31 2022
Morning cloud cover has cleared out, with VFR conditions prevailing
at all sites until another batch of stratus moves in late overnight,
most likely brining MVFR ceilings to MAF and possibly HOB/FST/INK
as well. Winds will be breezy and out of the south again this
afternoon with common gusts at all terminals except CNM,
especially in the late afternoon. Isolated strong to severe
thunderstorms are possible this afternoon/evening across
FST/INK/MAF, though given uncertainty in timing and coverage, will
not mention in TAFs at this point. Gusts will diminish some after
midnight but winds stay elevated overnight.
&&
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 240 PM CDT Tue May 31 2022
On the southeastern periphery of a large upper trough across the
western US, the dryline has been pulled further west and will only
mix eastward enough to bisect the CWA by the afternoon, possibly
serving as a focal point for afternoon convection. KMAF 12z sounding
shows a fair amount of CAPE (~3500 J/kg) above a pretty stout cap.
This cap should keep storm development along the Permian Basin
somewhat isolated with the best chance for convective initiation
across the Davis Mountains/Stockton Plateau where elevated heat
surfaces may overcome the cap with more ease. Appreciable bulk shear
(25-30 kts) and steep mid-level lapse rates may support a few severe
storms with large hail and damaging winds being the main threats.
Higher moisture east of the dryline and cloud cover from this
morning will knock this afternoon's high temperatures down a degree
or two across the Permian Basin and Lower Trans Pecos, though are
still expected to reach the upper 90s. Elsewhere will remain hot,
with 100+ degrees expected in the Upper Trans Pecos and along the
Rio Grande with a Heat Advisory in effect from the Davis Mountains
through the Big Bend. Behind the dryline, critical humidity and dry
fuels result in elevated fire weather concerns. Tonight, low
temperatures remain mild thanks to plentiful low level moisture,
only falling to the upper 60s to mid 70s.
Models appear to have come into somewhat better agreement for
Wednesday, stalling a cold front just north of our area near Lubbock
before pushing through Wednesday evening. With this, Wednesday will
see a similar setup to today with the dryline staying further west
across the mountains. High-resolution models suggest thunderstorm
development is expected once again along the dryline with greater
coverage than today. The stalled/cold front may also serve to focus
precipitation across the northern Permian Basin as well. Once again,
an unstable environment with modest shear will be in place ahead of
the dryline and cold front, supporting the potential for strong to
severe storms with large hail and damaging winds as the primary
hazards. With the front not yet making it here until the early
evening, high temperatures will remain in the mid to upper 90s for
most with 100s along the Rio Grande.
-Munyan
&&
.LONG TERM...
(Thursday through Monday)
Issued at 240 PM CDT Tue May 31 2022
Thursday, an upper ridge will be centered over Chihuahua/Durango,
leaving West Texas and Southeast New Mexico under generally zonal
flow aloft. At the surface, a cold front will be making its way
through the CWA. The front looks strong enough to warrant a high
wind warning for Guadalupe Pass gap winds Wednesday night/Thursday
morning, which is pretty impressive for this time of year. Chances
of convection will increase as the cold front moves south-southwest
through the region. Best chances will be over far west Texas, where
better insolation/buoyancy will be realized. This will also promote
steeper lapse rates over the far west and, coupled will modest 0-6km
shear, a few storms could even go severe. Due to the cold front,
convection, and cloud cover, temperatures will be ridiculously cool--
70s in the north, 80s in the middle, and 90s south. Overall, highs
will be 9-10F below normal, making Thursday our coolest day this
forecast.
Thursday night, surface winds will veer back around to return flow.
Chances of convection will gradually taper off, and cloud cover
should keep lows right around normal.
Friday, models bring a shortwave through the ridge during the
afternoon. This will combine with upslope return flow for another
decent chance of convection, especially over the higher terrain.
Clouds will begin to scatter out SW-NE, but temperatures over the
northern 2/3rd of the CWA should remain just below normal.
Saturday, a heat wave begins as thicknesses continue their upward
trend, with highs climbing to AOA normal Saturday afternoon, and
back into the triple digits by Sunday. Heat advisories will begin
Sunday, and temperatures will increase through Tuesday, when they'll
top out 11-12F above normal. This will be the hottest day this
forecast. NBM has had a good handle on highs lately, and we see no
need to deviate much from it. Unfortunately, grids remain dry after
Friday night.
&&
.FIRE WEATHER...
Issued at 240 PM CDT Tue May 31 2022
After today, w/the arrival of a cold front Wednesday, fire weather
concerns will peter out for a few days due to cooler temperatures,
cloud cover, and possible wetting rains. Concerns ramp up again
beginning Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 73 96 61 79 / 10 30 40 20
Carlsbad 66 94 60 75 / 10 30 50 40
Dryden 74 96 72 92 / 0 10 10 10
Fort Stockton 71 97 67 86 / 10 30 40 30
Guadalupe Pass 67 91 58 72 / 0 20 30 30
Hobbs 67 92 57 74 / 10 50 50 30
Marfa 59 94 57 83 / 10 30 40 40
Midland Intl Airport 72 96 62 80 / 10 30 40 20
Odessa 74 96 63 81 / 10 30 40 20
Wink 72 97 64 83 / 10 40 50 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 11 PM CDT /10 PM MDT/ Wednesday to 11 AM
CDT /10 AM MDT/ Thursday for Guadalupe and Delaware
Mountains.
Heat Advisory until 8 PM CDT this evening for Central Brewster
County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
Mountains Foothills-Lower Brewster County-Marfa Plateau.
NM...None.
&&
SHORT TERM...16
LONG TERM....44
AVIATION...16Hazardous Weather Outlook National Weather Service Midland/Odessa TX 147 PM CDT Tue May 31 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-011900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 147 PM CDT Tue May 31 2022 /1247 PM MDT Tue May 31 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Fire Danger Statement is in effect this afternoon and early evening for most of Southeast New Mexico, as well as the Guadalupe and Delaware Mountains. There is a slight risk of severe storms late this afternoon and evening, mainly over the northern Permian Basin. Any severe storms that do develop will be accompanied by large hail and damaging winds. A Heat Advisory is in effect this afternoon and early evening from the Davis Mountains to the Rio Grande. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a risk of severe storms Wednesday and Thursday. Any severe storms that do develop will be accompanied by large hail, damaging winds, and an isolated tornado. A High Wind Warning is in effect Wednesday evening through Thursday morning for Guadalupe Pass. Hot temperatures are expected Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
Special Weather Statement
National Weather Service Midland/Odessa TX
353 PM CDT Tue May 31 2022
TXZ075-312145-
Pecos TX-
353 PM CDT Tue May 31 2022
...A strong thunderstorm will impact portions of northwestern Pecos
County through 445 PM CDT...
At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Fort Stockton, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Firestone Test Track and Coyanosa.
This includes Interstate 10 between mile markers 232 and 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3076 10320 3096 10335 3124 10307 3102 10282
TIME...MOT...LOC 2053Z 229DEG 15KT 3095 10318
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
24Special Weather Statement
National Weather Service Midland/Odessa TX
442 PM CDT Tue May 31 2022
TXZ075-312230-
Pecos TX-
442 PM CDT Tue May 31 2022
...A strong thunderstorm will impact portions of northwestern Pecos
County through 530 PM CDT...
At 442 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Fort Stockton, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.
This includes Interstate 10 between mile markers 232 and 263.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3071 10313 3090 10339 3119 10303 3100 10270
3079 10293
TIME...MOT...LOC 2142Z 229DEG 15KT 3090 10309
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
24Special Weather Statement
National Weather Service Midland/Odessa TX
504 PM CDT Tue May 31 2022
TXZ276-279-281-282-312245-
Central Brewster County TX-Presidio Valley TX-
Lower Brewster County TX-Marfa Plateau TX-
504 PM CDT Tue May 31 2022
...A strong thunderstorm will impact portions of west central
Brewster and southeastern Presidio Counties through 545 PM CDT...
At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Lajitas, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lajitas and Barton Warnock Environmental Educational Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2923 10376 2922 10378 2925 10377 2927 10379
2926 10380 2927 10381 2927 10383 2928 10384
2930 10397 2934 10408 2937 10411 2940 10417
2995 10392 2965 10329 2921 10374
TIME...MOT...LOC 2204Z 233DEG 15KT 2931 10393
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
29Special Weather Statement
National Weather Service Midland/Odessa TX
546 PM CDT Tue May 31 2022
TXZ276-279-281-282-312330-
Central Brewster County TX-Presidio Valley TX-
Lower Brewster County TX-Marfa Plateau TX-
546 PM CDT Tue May 31 2022
...A strong thunderstorm will impact portions of west central
Brewster and southeastern Presidio Counties through 630 PM CDT...
At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Big Bend Ranch State Park, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lajitas, Barton Warnock Environmental Educational Center and Casa
Piedra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2923 10376 2922 10378 2927 10379 2926 10380
2927 10381 2927 10383 2928 10384 2930 10397
2931 10403 2934 10408 2937 10411 2938 10413
2993 10404 2979 10350 2919 10372
TIME...MOT...LOC 2246Z 201DEG 10KT 2958 10394
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
29The Midland/Odessa radar (KMAF), 151 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced an 80 mph wind gust at the Castolon Mesonet site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022904, 1022908, 1022918.